Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Respir Crit Care Med. 1999 Dec;160(6):2000-5.

How does patient education and self-management among asthmatics and patients with chronic obstructive pulmonary disease affect medication?

Author information

  • 1Section of Pulmonary Medicine, Medical Department, Vest-Agder Central Hospital, Kristiansand, Norway.

Abstract

The effect of patient education on steroid inhaler compliance and rescue medication utilization in patients with asthma or chronic obstructive pulmonary disease (COPD) has not been previously investigated in a single study. We randomized 78 asthmatics and 62 patients with COPD after ordinary outpatient management. Intervention consisted of two 2-h group sessions and 1 to 2 individual sessions by a trained nurse and physiotherapist. A self-management plan was developed. We registered for 12 mo medication dispensed from pharmacies according to the Anatomical Therapeutic Chemical (ATC) classification index. Steroid inhaler compliance (SIC) was defined as (dispensed/prescribed) x 100 and being compliant as SIC > 75%. Among asthmatics 32% and 57% were compliant (p = 0.04) with a median (25th/75th percentiles) SIC of 55% (27/96) and 82% (44/127) (p = 0.08) in the control and intervention groups, respectively. Patient education did not seem to change SIC in the COPD group. Uneducated patients with COPD were dispensed double the amount of short-acting inhaled beta(2)-agonists compared with the educated group (p = 0.03). We conclude that patient education can change medication habits by reducing the amount of short-acting inhaled beta(2)-agonists being dispensed among patients with COPD. Educated asthmatics showed improved steroid inhaler compliance compared with the uneducated patients, whereas this seemed unaffected by education in the COPD group.

PMID:
10588620
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Write to the Help Desk